How Often Can You Take Ibuprofen?

Ibuprofen or Motrin is a NSAID (Non-steroidal Anti-inflammatory Drug) that works by decreasing the hormones that cause pain and inflammation in the body. This drug is prescribed for reducing fever, and treating pain or inflammation caused by a variety of ailments like headaches, back pains, toothaches, arthritis, minor injury, or menstrual cramps. Ibuprofen may also be used for other medical purposes also. This article answers all the frequently asked questions regarding Ibuprofen. How often can you take Ibuprofen? What are the common side effects of Ibuprofen? What are the recommended dosages of Ibuprofen for various age groups? And many more questions are answered in this article.

how often can you take ibuprofen

The Brand Names Of Ibuprofen

The brand names under which Ibuprofen is sold are Children’s Ibuprofen Berry, Advil Children’s, Nuprin, Advil, Advil Junior Strength, Advil Migraine, Motrin Migraine Pain, Advil Pediatric, Genpril, Advil Liquigel, Ibu, Midol IB, Motrin Childrens, Motrin IB, Motrin Junior Strength, Motrin Infant Drops, Midol Maximum Strength Cramp Formula.

What Are The Side Effects Of Using Ibuprofen?

If you experience any of the following side effects after using ibuprofen, immediately stop taking the drug anymore, and avail emergency medical help.

  • Hives
  • Swelling of your lips, throat, face or tongue
  • Difficulty in breathing

Other ibuprofen side effects that need medical attention include:

  • Weakness
  • chest pain
  • shortness of breath
  • problems with vision or balance
  • slurred speech
  • black, bloody, or tarry stools
  • swelling or rapid weight gain
  • coughing up blood or vomit that looks like coffee grounds
  • urinating less than usual or not at all
  • upper stomach pain
  • nausea
  • itching
  • dark urine
  • loss of appetite
  • clay-colored stools
  • fever
  • jaundice (yellowing of the skin or eyes)
  • sore throat
  • seizure (convulsions)
  • bruising
  • headache with a severe blistering, peeling, and red skin rash
  • severe tingling
  • muscle pain
  • numbness
  • muscle weakness
  • neck stiffness
  • chills
  • severe headache
  • increased sensitivity to light

There may be some less serious side effects too. These include:

  • upset stomach
  • diarrhea
  • mild heartburn
  • constipation
  • dizziness
  • bloating
  • gas
  • headache
  • nervousness
  • blurred vision
  • skin itching or rash
  • ringing sound in the ears

The above given is not however a complete list of the side effects of Ibuprofen. Some other undesirable effects may also occur from using this drug. You may get to know those from your physician. You can also report your side effects to FDA by calling at 1-800-FDA-1088.

How Often Can You Take Ibuprofen?
Dosages of Ibuprofen for various conditions and age groups are mentioned below.

Adult Dosage of Ibuprofen for Dysmenorrhea: Orally administer 200 to 400 mg of the drug every 4 to 6 hours as per need to those patients suffering from Dysmenorrhea. Adult Dosage of Ibuprofen for Osteoarthritis: Initially give 400 to 800 mg of the drug orally to the Osteoarthritis patient every 6 to 8 hours. Maintenance dose of this drug can be increased to a maximum of 3200 mg per day based on the response and tolerance of the patient.

Adult Dosage of Ibuprofen for Rheumatoid Arthritis: An initial dose of 400 to 800 mg of Ibuprofen can be orally administered once in every 6 to 8 hours. Maintenance dose of this drug can be increased to a maximum of 3200 mg per day based on the response and tolerance of the patient.

Adult Dosage of Ibuprofen for Pain: How much ibuprofen can you take for pain in adults? For mild to moderate pain, oral administration of Ibuprofen is recommended. 200 to 400 mg of this drug is orally administered once in every 4 to 6 hours as per need. It has been observed that a dose higher than 400 mg is not efficient. In cases of severe pain, administration of ibuprofen intravenously is recommended. It should be ensured that the patient is well hydrated before the administration of ibuprofen. An IV dosage of 400 to 800 mg is given for 30 minutes once in every 6 hours as per need.

Adult Dosage Of Ibuprofen For Fever: For oral administration, 200 to 400 mg of the drug is given once in every 4 to 6 hours as required. For intravenous administration, an initial dose of 400 mg is given for a period of 30 minutes. Care should be taken that the person is adequately hydrated before IV administration of Ibuprofen. A maintenance dosage of 400 mg should be given once in every 4 to 6 hrs or 100 to 200 mg once in every 4 hours as per requirement.

Pediatric dosage of Ibuprofen for Fever: For children above 6 months to 12 years, the usual dosage of Ibuprofen for oral administration is 5mg/kg/dose for body temperature below 39.2 degree Centigrade or 102.5 degree Fahrenheit. This should be given once in every 6 to 8 hours as per requirement. If the body temperature is more than 39.2 degree Centigrade or 102.5 degree Fahrenheit, a dosage of 10 mg/kg/dose is recommended for oral administration once in every 6 to 8 hrs as per requirement. However care should be taken that the daily dose does not exceed 40 mg/kg body weight of the child. Over-The-Counter Ibuprofen drugs with pediatric labeling should be given to children from 6 months to 11 years of age at the dosage of 7.5 mg/kg/dose once in every six to eight hours. However, the daily dosage should not exceed a limit of 30 mg/kg body weight of the child.

Pediatric dosage of Ibuprofen for pain: For infants and children, administer 4 to 10 mg of the drug orally once in every 6 to 8 hours as per requirement. See to it that you do not exceed the maximum limit of 40 mg/kg per day. Over-The-Counter Ibuprofen drugs with pediatric labeling should be given to children from 6 months to 11 years of age at the dosage of 7.5 mg/kg/dose once in every six to eight hours. However, the daily dosage should not exceed a limit of 30 mg/kg body weight of the child.

Pediatric dosage of Ibuprofen for Rheumatoid Arthritis: For children from 6 months to 12 years of age, the dosage of Ibuprofen should be 30 to 40 mg per kg per day. This dosage should be split into 3 to 4 doses and administered. In case of mild rheumatoid arthritis, a dose of 20 mg per kg body weight of the child per day is ideal. Doses higher than 40mg/kg/day can have serious side effects on the child’s health. Studies using a dose greater than 50 mg/kg/day have not been done yet, and are not advised. The maximum dosage per day should not exceed 2.4 g/day.

Pediatric dosage for Cystic Fibrosis: For Chronic Cystic Fibrosis that has been prevailing for more than 4 years, two oral dosages of the drug to maintain the 50 to 100 mcg/ml of serum concentration helps in retarding the disease’s growth in children with mild lung disease.

Pediatric dosage for Patent Ductus Arteriosus: For children born after a gestation of 32 weeks or less, and weighing 500 to 1500 g at birth, the initial dose of Ibuprofen lysine should be 10 mg/kg. This should be followed by two doses of this drug at 24 and 48 hrs with 5 mg/kg. Note that the birth weight of the child should be used to calculate the dosage of the drug. Do not administer the second or third dose if the urination is lower than 0.6ml/kg/hr. You can resume with the normal dosage after the renal function gets back to normal. An alternative pharmacologic therapy or surgery may be required as a second treatment course if the ductus arteriosus of the patient fails to close or if it reopens soon after the initial dosage of the drug.

What Should You Know Before Taking Ibuprofen?

Ibuprofen should not be taken immediately before or after a coronary artery bypass graft or heart bypass surgery. Do not take this drug for a prolonged period as it can lead to life threatening heart and blood circulation problems. In elderly people, taking ibuprofen can lead to serious issues on the intestinal and stomach linings such as bleeding or perforation. These can be quite fatal and can happen without any signs of warning. Some people are allergic to all NSAIDS such as ibuprofen, aspirin, etc. Such people should never take ibuprofen.

If you have any of the following, consult your doctor if this drug is safe for you.

  • A history of stroke, heart attack or blood clot
  • Asthma
  • Kidney or liver disease
  • A heart disease, high blood pressure, congestive heart failure
  • Polyps in the nose
  • A history of stomach ulcer or bleeding
  • SLE (Systemic Lupus Erythematosus
  • A blood clotting or bleeding disorder
  • If you are a smoker

Ibuprofen For Pregnant And Nursing Mothers

Intake of ibuprofen in the final three months of pregnancy can harm the fetus. So, avoid taking this drug during this period. No information is available on whether this drug gets passed from the nursing mother to her baby through her breast milk. However, it would be wise for nursing mothers to play safe by consulting their doctor as to whether or not they can take this drug. Likewise, it is also not safe to administer ibuprofen to a child without the advice of a physician.

How To Take Ibuprofen?

  • Get to know how often can you take Ibuprofen for your condition. Use the drug following the directions exactly as on the label or as per your doctor’s prescription.
  • Do not consume larger or smaller quantities or for a prolonged period than recommended. Taking an overdose of this drug can damage your intestine or stomach. The maximum ibuprofen dosage for adults per dose is 800 mg, and per day is 300 mg.
  • Take only the smallest quantity of this drug required to obtain relief from fever, pain or swelling.
  • Be sure to shake well the liquid or oral suspension of this drug in order to mix it well just before measuring out a dose.
  • In order to measure out the right dose, use a marked measuring cup or spoon. Do not use a regular spoon for this purpose.
  • If you use the chewable ibuprofen tablet, chew it well before swallowing it.
  • In case you are taking ibuprofen for a long duration, go for regular checkups to your doctor to ensure that this drug is not having adverse effects on your body.
  • Store the drug at room temperature. Keep it away from heat and moisture.
  • Never freeze the liquid ibuprofen drug.

What To Do If One Misses A Dose Of Ibuprofen?

Since this drug is taken as per requirement, a patient will not be given a dosing schedule. However, if a patient is taking this drug on a regular basis, he should take the missed dose as soon as he remembers. If it is the time for the next scheduled dose, he should not take an extra dose to make up for the missed one.

What To Do If One Gets Overdosed?

In case someone is overdosed, he must seek immediate medical attention. He may also call at 1-800-222-1222, which is the Poison Help Line. The symptoms of over dosage of ibuprofen includes vomiting, nausea, stomach pain, black or bloody feces, drowsiness, shallow breathing, coughing up blood, coma or fainting.

Things To Avoid While You Take Ibuprofen

  • If you are taking aspirin for preventing heart attack or stroke, avoid taking ibuprofen, as it will render aspirin less effective in protecting your blood vessels and heart. If it is a must that you should use both the drugs, take ibuprofen either 30 minutes after or 8 hours before taking aspirin in its non-enteric coated form.
  • Consult your doctor if you have to take ibuprofen along with another medication. This is because certain drugs contain ibuprofen and other NSAIDs in combination with other substances. Thus taking this drug along with certain other drugs can at times make you overdosed with ibuprofen. You can also check the label of a medicine to know whether it contains ibuprofen or not.
  • Do not drink alcohol if you are taking ibuprofen. This will increase the risk of stomach bleeding.
  • Likewise, if you are using an antidepressant like sertraline (Zoloft), escitalopram (Lexapro), citalopram (Celexa), fluoxetine (Sarafem, Prozac, Symbyax), paroxetine (Paxil), or fluvoxamine (Luvox), consult with your doctor if you can take ibuprofen along with it.

 

Leave a Reply

Your email address will not be published.